Alert archive / Utah / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at May 25, 2009, 4:30 PM MDT for Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2009, 4:30 PM MDT (22:30 UTC)
- Expired
- May 25, 2009, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Emery County, UT
The radar
The Grand Junction radar (KGJX), 183 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 252230
FFWSLC
UTC015-260130-
/O.NEW.KSLC.FF.W.0001.090525T2230Z-090526T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT MON MAY 25 2009
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL EMERY COUNTY IN UTAH...
* UNTIL 730 PM MDT
* AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA THAT WILL
LIKELY PRODUCE FLASH FLOODING.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
HEAVY RAINS ARE FALLING ALONG THE SAN RAFAEL REEF NEAR MEXICAN
MOUNTAIN WEST OF THE TOWN OF GREEN RIVER. FLOODING IS POSSIBLE ALONG
THE SAN RAFAEL RIVER FROM THIS AREA DOWNSTREAM TO WHERE IT JOINS THE
GREEN RIVER. THIS FLASH FLOODING COULD IMPACT I-70 AS WELL AS STATE
ROUTE 24 WHERE THEY CROSS THE SAN RAFAEL RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3910 11049 3909 11018 3897 11021 3869 11011
3891 11051
$$2 follow-up statements
000
WGUS75 KSLC 252352
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
552 PM MDT MON MAY 25 2009
UTC015-260130-
/O.CON.KSLC.FF.W.0001.000000T0000Z-090526T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMERY UT-
552 PM MDT MON MAY 25 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR EAST
CENTRAL EMERY COUNTY...
AT 543 PM MDT...THE THUNDERSTORM OVER THE WARNED AREA HAD WEAKENED
AND RAIN WAS TAPERING OFF. IT IS LIKELY THAT FLASH FLOODING WAS
STILL OCCURRING IN DRAINAGES ALONG THE SAN RAFAEL REEF TO THE WEST
OF GREEN RIVER AND NORTH OF I-70...INCLUDING THE SAN RAFAEL RIVER
ITSELF.
WATER SHOULD RECEDE IN THESE WASHES BY 700 PM AND ANY RISES ALONG
THE SAN RAFAEL RIVER SHOULD PASS DOWNSTREAM OF WHERE IT CROSSES I-70
AND STATE ROUTE 24 BY 730 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANGELAND ALONG THE
BANKS OF THE SAN RAFAEL RIVER.
&&
LAT...LON 3910 11049 3909 11018 3897 11021 3869 11011
3891 11051
$$000
WGUS75 KSLC 260128
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
728 PM MDT MON MAY 25 2009
UTC015-260131-
/O.EXP.KSLC.FF.W.0001.000000T0000Z-090526T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMERY UT-
728 PM MDT MON MAY 25 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT FOR EAST CENTRAL
EMERY COUNTY...
RAINFALL HAS ENDED IN THE WARNED AREA. RUNOFF FROM THE HEAVY RAINS
EARLIER IS LIKELY FLOWING DOWN THE SAN RAFAEL RIVER BETWEEN THE SAN
RAFAEL REEF AND WHERE THE RIVER JOINS THE GREEN. THIS COULD CAUSE
LOCAL FLOODING OF DIRT ROADS AND RANCH LANDS ALONG THE RIVER THROUGH
ABOUT 1000 PM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3910 11049 3909 11018 3897 11021 3869 11011
3891 11051
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:36 PM MDT, 54 minutes earlier.
Area forecast discussion, May 25, 3:36 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 336 PM MDT MON MAY 25 2009 .SYNOPSIS...HIGH PRESSURE ALOFT WILL GRADUALLY BUILD ACROSS THE REGION THROUGH MIDWEEK...AND REMAIN CENTERED ACROSS UTAH THROUGH THE COMING WEEKEND. && .DISCUSSION...WATER VAPOR INDICATING WEAK DISTURBANCE OVER SOUTHERN NEVADA IS MOVING SOUTHEAST INTO NORTHWEST ARIZONA. THE DEFORMATION ZONE THAT IT IS CREATING TO THE NORTH ACROSS WEST CENTRAL UTAH SHOULD CONTINUE TO ENHANCE THE CONVECTION THERE THROUGH THIS EVENING. THE 30 TO 50 PERCENT COVERAGE LOOKS REASONABLE FOR THIS AREA FOR THIS EVENING. FARTHER EAST ISOLATED THUNDERSTORMS AND SCATTERED SHOWERS ARE EXPECTED TO CONTINUE TO DRIFT SOUTH SOUTHEAST THROUGH THIS EVENING. HOWEVER...MOST OF THESE STORMS SO FAR HAVE BEEN SHORT LIVED...PULSE TYPE STORMS...SO DONT EXPECT TO HAVE ANY ISSUES WITH THREAT OF FLASH FLOODING UNLESS SEVERAL STORMS END UP TRAINING OVER THE SAME DRAINAGE. THE ONLY OTHER AREA THAT HAS THUNDERSTORMS DEVELOPING AND HOLDING TOGETHER IS ACROSS EXTREME NORTHERN UTAH. THIS AREA APPEARS TO BE ASSOCIATED WITH THE TAIL END OF A VORTICITY LOBE OVER SOUTHEAST IDAHO. SINCE THIS VORTICITY LOBE IS LIFTING NORTHEAST SO BELIEVE THE ACTIVITY SHOULD REMAIN MOSTLY NORTH OF THE GREAT SALT LAKE. HAVE LOWERED THE POPS IN THE SLC AREA DUE TO THIS THINKING ALONG WITH KNOWING THAT NORTHWEST FLOW ACROSS THE GREAT SALT LAKE TENDS TO KILL STORMS DUE TO THE MORE STABLE ENVIRONMENT. THE GENERAL NORTHWEST FLOW THAT IS DEVELOPING ACROSS THE AREA AT ALL LEVELS DUE TO THE BUILDING RIDGE IS GRADUALLY BRINGING IN DRIER CONDITIONS. THIS TREND WILL LAST THROUGH WEDNESDAY...BUT THEN AS THE RIDGE BUILDS NORTHWARD MOISTURE POOLING OVER THE FOUR CORNERS WILL BE TAPPED AND BROUGHT WESTWARD. THEREFORE AN INCREASE IN CONVECTION OVER SOUTHERN UTAH SHOULD OCCUR THURSDAY AND THEN LIKELY SPREAD NORTHWARD FRIDAY INTO THE WEEKEND. THE EC AND GFS ARE QUITE SIMILAR THROUGH FRIDAY BUT THEN GRADUALLY DIVERGE. TEMPERATURES WILL INCREASE GRADUALLY THROUGH THIS WEEK AS THE RIDGE BUILDS WHICH BOTH MODELS SUPPORT. && .AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH THE EVENING. NORTHWEST WINDS SHOULD SHIFT TO THE SOUTHEAST BETWEEN 03Z AND 05Z...BUT THERE IS A 20 PERCENT CHANCE THAT THUNDERSTORMS DEVELOPING AROUND THE TERMINAL WILL RESULT IN A PERIOD OF ERRATIC WINDS. && .FIRE WEATHER...HIGH PRESSURE WILL CENTER ITSELF ACROSS THE REGION DURING THE UPCOMING WORK WEEK...RESULTING IN A SLOW DRYING TREND. AFTERNOON RELATIVE HUMIDITY LEVELS WILL TREND LOWER AS WILL THE COVERAGE OF AFTERNOON THUNDERSTORMS. ENOUGH MOISTURE WILL REMAIN IN PLACE TO SUPPORT AFTERNOON THUNDERSTORMS EACH DAY...ESPECIALLY ALONG THE HIGHER TERRAIN. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...STRUTHWOLF FIRE WEATHER...ROGOWSKI AVIATION...TRAPHAGAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Nearby
Flash Flood Warnings in Utah, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.